Adverse Drug Reactions of Anti-Epileptic Drugs in Children with Epilepsy: A Cross-Sectional Study

Author(s): Sundeep Kaushik, Deepti Chopra, Suvasini Sharma*, Satinder Aneja.

Journal Name: Current Drug Safety

Volume 14 , Issue 3 , 2019

Become EABM
Become Reviewer

Graphical Abstract:


Abstract:

Background: Adverse drug reactions (ADRs) due to antiepileptic drugs (AEDs) in children contribute to poorer patient outcomes. However, reliable data ragarding such ADRs is not available.

Objectives: Thus, the aim of the present study was to determine the incidence and patterns of ADRs of antiepileptic drugs in children aged 2-17 years presenting to a tertiary care teaching hospital.

Methods: An observational study was conducted in the Department of Pediatrics, Kalawati Saran Children’s Hospital for a period of one year. Two hundred consecutive eligible patients (aged 2-17 yrs with epilepsy on AED) with consenting parents were enrolled. ADRs were noted using Paediatric Epilepsy Side Effect Questionnaire (PESQ) at clinic visits and any other ADRs reported by parents were also recorded. Causality, severity and avoidability assessments were done.

Results: The mean age was 10.5 ± 3.6 years. A total of 139 ADRs occurred in 97 patients. One hundred and nine ADRs were reported by use of PESQ, in addition, 30 ADRs were reported by parents. Poor school result (33.8%) was the commonest ADR. Valproate (61.9%) was the main drug causing ADRs. Valproate, when used in polytherapy, was associated with more number of children experiencing ADRs (72.2%). The most common add on drug was clobazam (42.3%). Children with poorly controlled epilepsy were associated with more ADRs. Causality assessment revealed that 91.3% of the ADRs were probable. Most (94.9%) ADRs were of ‘mild’ category and 95.7% were probably preventable. Treatment was discontinued only in 6 patients of phenytoin toxicity.

Conclusion: Cognitive and neurological problems were the most common ADRs seen in children with epilepsy. Polytherapy significantly increases the likelihood of ADRs in children.

Keywords: Antiepileptic drugs, PESQ, adverse drug reactions, valproate, clobazam, ILAE.

[1]
Radhakrishnan K, Dinesh NS, Pradeep KS, Sankara SP. Profile of antiepileptic pharmacotherapy in a tertiary referral centre in South India: A pharmacoepidemiologic and pharmacoeconomic study. Epilepsia 1999; 40: 179-85.
[2]
Perucca E, Meador KJ. Adverse effects of antiepileptic drugs. Acta Neurol Scand 2005; 112(181): 30-5.
[3]
Clarkson A, Choonara I. Surveillance for fatal suspected adverse drug reactions in the UK. Arch Dis Child 2002; 87: 462-6.
[4]
Le J, Nguyen T, Law AV, Hodding J. Adverse drug reactions among children over a 10-year period. Pediatrics 2006; 118: 555-62.
[5]
Anderson M, Choonara I. A systematic review of safety monitoring and drug toxicity in published randomised controlled trials of antiepileptic drugs in children over a 10-year period. Arch Dis Child 2010; 95: 731-8.
[6]
Bansal D, Azad C, Kaur M, Rudroju N, Vepa P, Guglani V. Adverse effects of antiepileptic drugs in North Indian pediatric outpatients. Clin Neuropharmacol 2013; 36: 107-13.
[7]
Morita DA, Glauser TA, Modi AC. Development and validation of the pediatric epilepsy side effects questionnaire. Neurology 2012; 79: 1252-8.
[8]
Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981; 30: 239-4.
[9]
Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm 1992; 49: 2229-32.
[10]
Schumock GT, Thornton JP. Focusing on the preventability of adverse drug reactions. Hosp Pharm 1992; 27: 538.
[11]
Cloyd JC, Remmel RP. Antiepileptic drug pharmacokinetics and interactions: Impact on treatment of epilepsy. Pharmacotherapy 2000; 20 Pt 2(8): 139S-51S.
[12]
Foletti GB. Clinical utilization of new anti-epileptic agents. Rev Med Suisse Romande 2000; 120: 703-7.
[13]
Chen LC, Chen YF, Yang LL, Chou MH, Lin MF. Drug utilization pattern of antiepileptic drugs and traditional Chinese medicines in a general hospital in Taiwan - a pharmaco-epidemiologic study. J Clin Pharm Ther 2001; 25: 125-9.
[14]
Lammers MW, Hekster YA, Keyser A, Meinardi H, Renier WO, van Lier H. Monotherapy or polytherapy for epilepsy revisited: A quantative assessment. Epilepsia 1995; 36: 440-6.
[15]
Ramya A, Sravya P, Kumar V, Reddy T, Lakhshmi C. Pediatric Seizures – a prospective study on drug utilization pattern and its outcome in a teritiary Care Hospital. World J Pharmaceutical Res 2015; 4: 1561-72.
[16]
Anderson M, Egunsola O, Cherrill J, Millward C, Fakis A, Choonara I. A prospective study of adverse drug reactions to antiepileptic drugs in children. BMJ Open 2015; 5(6): e008298.
[17]
Kousalya K, Swathi Cherukuri DP, Padmasani LN, Arun Prasath TS. Drug utilization pattern of antiepileptics and their adverse effects in pediatrics. World J Pharmaceutical Res 2014; 3(9): 504-13.
[18]
Mathur S, Sen S, Ramesh L, Kumar S. Utilization pattern of antiepileptic drugs and their adverse effects in a teaching hospital. Asian J Pharm Clin Res 2010; 3: 55-60.
[19]
George J, Chanda K, Sharma GRK. Antiepileptic drugs and quality of life in patients with epilepsy: A Tertiary Care Hospital-based study. Value Health Reg Issues 2015; 6: 1-6.
[20]
Mistry RA, Solanki KC, Prajapati HK, Doshi TM, Trivedi HR. Drug utilization pattern of antiseizure drugs and their adverse effects in the pediatric population, in a tertiary care hospital attached to a medical college. Int J Basic Clin Pharmacol 2014; 3: 336-42.
[21]
Karimzadeh P, Bakrani V. Antiepileptic Drug-Related Adverse Reactions and factors influencing these reactions. Iran J Child Neurol 2013; 7: 25-9.
[22]
Gosavi DD, Suman A, Jain M. Sodium valproate induced increased frequency of micturition and enuresis. Ind J Pharmacol 2013; 45: 87-8.
[23]
23 Cheng W, Lin X, Lu D. Sodium valproate-induced enuresis in a pediatric bipolar patient. Neuropsychiatr Dis Treat 2013; 9: 1671-2.
[24]
Junger KW, Morit D, Modi AC. The pediatric epilepsy side effects questionnaire: Establishing clinically meaningful change. Epilepsy Behav 2015; 45: 101-4.


Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 14
ISSUE: 3
Year: 2019
Page: [217 - 224]
Pages: 8
DOI: 10.2174/1574886314666190311112710

Article Metrics

PDF: 26
HTML: 3
EPUB: 1
PRC: 1